Join 3,431 readers in helping fund MetaFilter (Hide)


Why did this weird sensation happen?
September 24, 2013 8:18 PM   Subscribe

This is maybe the most awkward question I've ever asked - but I can ask the green where I could not ask the CT technician who probably could have answered it for me tonight.

Last week, I had to have a CT scan of my neck. They couldn't read it so today, my doctor ordered a CT scan of the thorax. Both times, the scan required an IV of whatever the "dye" is they use (the tech explained it to me last week and I've totally forgotten it right now.) Both times, when they started to administer the dye part (am I really typing this? Yes.) I got a very warm sensation between my legs - not arousal, just warmth. Almost like I had peed myself, except it wasn't like it was warm and then suddenly got wet & cold - it wasn't wet at all. It only lasted a minute or two and was gone before I was done with the scan. It didn't happen anywhere else on my body. I felt fine otherwise, it did not feel like a bad reaction or anything, just a fleeting sensation.

What the hell is that??
posted by deliciae to Health & Fitness (10 answers total) 4 users marked this as a favorite
 
That is a reaction to the dye. It is totally normal, it happened to me too, although they warned me about it. The way it was explained is that it can affect blood flow to mucus membranes kind of like eating hot peppers can, but of course different because you're not eating and -- anyway. It is totally normal.
posted by KathrynT at 8:21 PM on September 24, 2013 [1 favorite]


Yes, that is a normal reaction to the dye and they should have warned you about it.
posted by shiny blue object at 8:25 PM on September 24, 2013 [1 favorite]


The tech warned me that I would feel like I was peeing my pants, but not to worry because I wasn't actually peeing. Apparently it is just the sensation you feel when the dye gets to your bladder and surrounding areas.

It did indeed feel exactly like I was wetting my pants.
posted by Serene Empress Dork at 8:25 PM on September 24, 2013 [1 favorite]


Yeah, that happened to me too on a CT scan. As KathrynT says, it's your body's response to the dye. (Hopefully someone can explain the reason for it). In my case, I felt warm all throughout my torso. One hell of a metallic taste in my mouth for about an hour afterwards as well. I was forewarned about both. Sure hope all is well with you!
posted by InsertNiftyNameHere at 8:26 PM on September 24, 2013


Yup, that's a typical reaction to the iodine-based contrast agent.
In me, it generally causes a wave of warmth to travel through my body, and a nasty taste.
Also, the contrast agent dries up as a nasty white crusty layer if the IV bag happens to be poorly connected and leaks onto your skin.
posted by HFSH at 9:50 PM on September 24, 2013


Totally normal. If I hadn't been warned about it by the CT tech beforehand, I would have thought I had wet myself.
posted by NotMyselfRightNow at 2:45 AM on September 25, 2013


You can find the why in this article about imaging-related medications. It has to do with osmotically active molecules in the solution used.

To quote:

"Ionicity is an important characteristic of iodine-containing agents. Compounds are classified as either ionic or nonionic. The ionic compounds dissociate in solution and therefore have a high osmolality...Osmolality is an important characteristic. As the osmolality of agents is reduced towards iso-osmolality, tolerability and safety profiles improve. At the level of patient comfort, patients report an increased incidence of pain or warmth sensations when higher-osmolar contrast agents are administered."

But in any case, I'd call the place that did the procedure and tell them what happened so they can remind the technicians to tell patients, "You may get warm between your legs. That's normal." Sheesh.
posted by kinetic at 3:12 AM on September 25, 2013 [2 favorites]


Also a vote for surprise that the tech said nothing to you about this.

When I had a full body CT scan, the dude wouldn't shut up about the peeing-like sensation. I finally had to tell him "I GET IT, IT'S GOING TO FEEL LIKE I'M PEEING AND I'M FINE WITH THAT."
posted by kuanes at 4:59 AM on September 25, 2013 [2 favorites]


I had a CT scan once a few years ago. I was warned about that sensation, and I was a little perplexed when it actually happened, but all was fine.

It was probably an oversight on the tech's part not to tell you. It's absolutely nothing to worry about and is a very common reaction.
posted by zizzle at 5:54 AM on September 25, 2013


Nth-ing the "it happens, it's normal"

I find drinking a lot of fluid to try and flush it the contrast remants out of my system after a CAT scan is helpful.
posted by rmd1023 at 6:44 AM on September 25, 2013


« Older From my youth, I remember play...   |  I'm new to Git but as I unders... Newer »

You are not logged in, either login or create an account to post comments